Quantum orbital angular momentum of elliptically-symmetric light

Author(s): W.N. Plick, M. Krenn, R. Fickler, S. Ramelow, A. Zeilinger

Journal: Phys. Rev. A

Volume: 87

Page(s): 033806

Year: 2013

DOI Number: 10.1103/PhysRevA.87.033806

Link: Link to publication


We present a quantum-mechanical analysis of the orbital angular momentum of a class of recently discovered elliptically symmetric stable light fields—the so-called Ince-Gauss modes. We study, in a fully quantum formalism, how the orbital angular momentum of these beams varies with their ellipticity, and we discover several compelling features, including nonmonotonic behavior, stable beams with real continuous (noninteger) orbital angular momenta, and orthogonal modes with the same orbital angular momenta. We explore, and explain in detail, the reasons for this behavior. These features may have applications in quantum key distribution, atom trapping, and quantum informatics in general—as the ellipticity opens up an alternative way of navigating the spatial photonic Hilbert space.

Note: http://arxiv.org/abs/1208.1865

Zeilinger Group Zeilinger Group